Wisconsin, 2017Hail and Damaging Winds in Wisconsin, May 17, 2017
May 17, 2017 · NWS MKX · 29 events in 13 counties and zones
A low pressure area and warm front resulted in rounds of strong to severe thunderstorms. Damaging winds caused tree damage and some structural damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $327,000
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure area and warm front resulted in rounds of strong to severe thunderstorms. Damaging winds caused tree damage and some structural damage. Large hail was also observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 17, 1:35 PM CST, 10 minutes earlier.
Area forecast discussion, May 17, 1:35 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
235 PM CDT WED MAY 17 2017
.TONIGHT AND THURSDAY - Forecast Confidence...Medium.
The focus through the evening hours will be on the potential for
severe thunderstorms. Not much has changed with the setup, with
plenty of moisture, instability, and wind flow with strong low
pressure approaching from the southwest. The main severe threat
through the afternoon hours will be wind/hail. Wind shear will be
stronger toward the evening hours, increasing the potential for a
tornado threat.
Meso models show the western half of the forecast area to have the
best potential for storms through the late afternoon and already
seeing a few storms in the west. Some questions as to areal extent
and coverage of storms through late afternoon, with a couple models
showing a farther eastward extent of scattered storms. A more
focused line of storms is likely during the evening hours, moving in
from the southwest, then spreading eastward by late evening. Models
continue to show somewhat of a weakening trend toward Lake Michigan.
Storms are expected to wind down by midnight, with a few showers
lingering overnight in the northwest toward the low. A round of
light showers is possible tomorrow, from mid morning into the
afternoon as a cold front drops through the area. Temps will likely
cool behind the front from northwest to southeast from late morning
into the afternoon.
.THURSDAY NIGHT THROUGH SATURDAY - Forecast Confidence...Medium.
Showers and t-storms expected to return to southern WI later Friday
night into Saturday as upper ridge slides off to the east and low
pressure over the southwest fills and gets ejected northeast into
the central and northern Plains. Short wave reamplifies and takes
on slight negative tilt as it progresses through the northern Plains
and re-energizes late in the period. Will continue likely wording
for later Friday night into Saturday when axis of strong low level
jet passes across southern WI, in rough timing with potential
mesoscale convective eddy generated by upstream plains convection.
.EXTENDED PERIOD...
SATURDAY NIGHT THROUGH WEDNESDAY - Forecast Confidence...Medium.
Cooler weather is expected early in the period as the main rain area
moves off to the northeast. Differences in extended guidance on the
strength and timing of upper low over southern Canada through early
next week. However Medium range guidance in somewhat agreement on
short wave trof rotating around upper low across the Upper Midwest
around Tuesday or Wednesday bringing another chance of showers and
storms to the area.
&&
.AVIATION (18Z TAFS)...
A couple more rounds of storms are expected this afternoon and
evening ahead of approaching low pressure. Some of the storms may be
severe. A few showers may linger past midnight, with another round
of showers possible tomorrow as the cold front slides through. The
showers tomorrow will be on the light side.
Low level wind shear looks possible again tonight...from around
mid/late evening through late tonight.
Outside of lower visibilities in thunderstorms, mainly VFR
conditions are expected into tonight. Will likely see lower ceilings
tomorrow near and behind the advancing cold front.
&&
.MARINE...
Southerly winds will remain gusty through Thursday, veering to the
southwest by Thursday morning. With little to no onshore component
to the winds, waves should generally stay in the 3 to 5 foot range
through Thursday afternoon.
After a brief break, will likely see winds/waves pick back up
Thursday evening into Friday. Another Small Craft Advisory will
probably be needed.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory until 4 PM CDT Thursday for LMZ643>646.
TONIGHT AND THURSDAY/AVIATION/MARINE...DDV
THURSDAY NIGHT THROUGH WEDNESDAY...MBK
Hazardous weather outlook, May 17, 2:40 AM CST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
340 AM CDT Wed May 17 2017
WIZ046-047-051-052-056>060-062>072-180845-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
340 AM CDT Wed May 17 2017
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.
.DAY ONE...Today and Tonight
Thunderstorms are likely across south central Wisconsin with a
chance of thunderstorms southeast today into this evening. The
period of greatest concern for severe thunderstorms is late
afternoon into the early evening especially across south central
Wisconsin where there is a greater risk of a few tornadoes, large
hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a chance of thunderstorms again on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
LMZ643>646-180845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
340 AM CDT Wed May 17 2017
This Hazardous Weather Outlook is for portions of Lake Michigan.
.DAY ONE...Today and Tonight
A small craft advisory is in effect for breezy southerly winds.
There is a chance of thunderstorms this afternoon and evening.
There is a marginal risk of severe thunderstorms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A small craft advisory is in effect through Thursday afternoon
for breezy southerly winds.
There is a chance of thunderstorms again on Saturday.
Collar
www.weather.gov/mkx
In the hours before
Special weather statement, May 17, 1:16 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
216 PM CDT WED MAY 17 2017
WIZ056-057-062-063-171945-
Columbia-Iowa-Sauk-Dane-
216 PM CDT WED MAY 17 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN IOWA...SOUTHWESTERN
COLUMBIA...NORTHWESTERN DANE AND EASTERN SAUK COUNTIES...
At 215 PM CDT, a strong thunderstorm was located near Mazomanie, or
11 miles southwest of Sauk City, moving northeast at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Baraboo, Prairie Du Sac, Sauk City, Lake Wisconsin, Lodi, Mazomanie,
West Baraboo, Black Earth, Arena, Merrimac, Harmony Grove, Okee and
Devils Lake St Park.
LAT...LON 4305 8986 4315 9006 4357 8974 4341 8943
TIME...MOT...LOC 1915Z 214DEG 37KT 4317 8990
SPM
Thunderstorm Wind, Sauk
- When
- May 17, 1:45 PM CST
- Where
- Sauk County, 1 mi W of Merrimac
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 43.370, -89.640
Several trees and limbs down including power lines.
Hail, Columbia
- When
- May 17, 2:16 PM CST
- Where
- Columbia County, 0.69 mi S of Portage
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.540, -89.450
Hail, Columbia
- When
- May 17, 2:18 PM CST
- Where
- Columbia County, 0.85 mi SW of Portage
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.540, -89.460
Hail, Green Lake
- When
- May 17, 3:18 PM CST
- Where
- Green Lake County, 2.58 mi ESE of Fairburn
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.940, -88.970
Thunderstorm Wind, Rock
- When
- May 17, 5:36 PM CST to 6:00 PM CST
- Where
- Rock County, 1.48 mi W of Beloit Jct to 2.8 mi SE of Lima Center
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- 911 Call Center
- Coordinates
- 42.502, -89.049
Over 200 calls pertaining to tree damage over the eastern two-thirds of the county. Some power lines down. These locations included Beloit, Janesville, Milton and other communities near these cities and east and north to the Walworth and Jefferson County borders.
Thunderstorm Wind, Rock
- When
- May 17, 5:44 PM CST to 5:49 PM CST
- Where
- Rock County, 2.05 mi NE of Downtown Janesville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.700, -88.991
Trees uprooted landing on a large overhang of a home, thereby collapsing it.
Hail, Rock
- When
- May 17, 5:45 PM CST
- Where
- Rock County, 2.07 mi N of Downtown Janesville
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 42.710, -89.020
Thunderstorm Wind, Rock
- When
- May 17, 5:47 PM CST to 5:54 PM CST
- Where
- Rock County, 1.61 mi NNW of Fairfield to 2.11 mi N of Fairfield
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.653, -88.807
Walls collapsed on several older farm buildings.
Hail, Rock
- When
- May 17, 5:51 PM CST
- Where
- Rock County, 2.13 mi SSE of Downtown Janesville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.650, -89.010
Thunderstorm Wind, Jefferson
- When
- May 17, 6:00 PM CST to 6:05 PM CST
- Where
- Jefferson County, 2.62 mi SW of Cold Spg to 2.66 mi SSE of Ft Atkinson
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 42.858, -88.822
A barn lost its roof, an uprooted tree and branches down.
Thunderstorm Wind, Walworth
- When
- May 17, 6:01 PM CST to 6:07 PM CST
- Where
- Walworth County, 0.86 mi NW of Whitewater
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 42.840, -88.740
A considerable number of trees and limbs down in Whitewater. Some trees or limbs down on homes and vehicles. Roads were closed due to the large number of trees blocking the roads. No electricity into the next day with schools cancelled. A corn dryer on Howard Road was disconnected from its gas line, thereby causing a fire.
Thunderstorm Wind, Jefferson
- When
- May 17, 6:01 PM CST to 6:07 PM CST
- Where
- Jefferson County, 1.37 mi NW of Whitewater
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 42.846, -88.746
Trees down on the University of Wisconsin Whitewater campus including near Perkins Stadium on the north side of Whitewater in Jefferson County.
Thunderstorm Wind, Jefferson
- When
- May 17, 6:02 PM CST to 6:07 PM CST
- Where
- Jefferson County, 0.68 mi E of Ft Atkinson
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 42.929, -88.837
Two street light poles down in Fort Atkinson, one downtown and the other on the northwest side of the city. Branches down in the city.
Thunderstorm Wind, Jefferson
- When
- May 17, 6:12 PM CST to 6:16 PM CST
- Where
- Jefferson County, 0.79 mi ENE of Oak Hill
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 42.936, -88.587
A large uprooted tree landing on a house.
Hail, Racine
- When
- May 17, 6:15 PM CST
- Where
- Racine County, 0.69 mi S of Waterford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.760, -88.220
Thunderstorm Wind, Jefferson
- When
- May 17, 6:18 PM CST
- Where
- Jefferson County, 3.68 mi NE of Oak Hill
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 42.968, -88.549
Thunderstorm Wind, Waukesha
- When
- May 17, 6:20 PM CST
- Where
- Waukesha County, 0.98 mi WNW of Oconomowoc Lake
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 43.085, -88.518
Thunderstorm Wind, Waukesha
- When
- May 17, 6:22 PM CST to 6:27 PM CST
- Where
- Waukesha County, 1.02 mi S of Summit Corners
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 43.065, -88.473
Numerous trees and limbs down.
Thunderstorm Wind, Lafayette
- When
- May 17, 6:53 PM CST
- Where
- Lafayette County, 0.12 mi ESE of Belmont
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 42.729, -90.328
Several trees and limbs down along highway 126.
Thunderstorm Wind, Iowa
- When
- May 17, 6:56 PM CST to 7:00 PM CST
- Where
- Iowa County, 0.69 mi N of Mineral Pt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 42.860, -90.180
Several trees and limbs down including power lines.
Thunderstorm Wind, Iowa
- When
- May 17, 6:59 PM CST to 7:04 PM CST
- Where
- Iowa County, 0.69 mi S of Dodgeville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 42.960, -90.130
Several trees and limbs down including power lines.
Thunderstorm Wind, Green
- When
- May 17, 7:34 PM CST
- Where
- Green County, 3.6 mi NNW of Jordan
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 42.700, -89.800
Straight-line winds downed six trees.
Thunderstorm Wind, Columbia
- When
- May 17, 7:47 PM CST to 8:10 PM CST
- Where
- Columbia County, 6.14 mi W of Dekorra to 1.66 mi SSW of Wyocena
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 43.476, -89.592
Numerous reports of trees and limbs down across the western portion of the county.
Thunderstorm Wind, Sauk
- When
- May 17, 7:48 PM CST
- Where
- Sauk County, 1.22 mi SW of Baraboo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 43.460, -89.750
A 20 inch diameter tree down.
Thunderstorm Wind, Dane
- When
- May 17, 7:57 PM CST to 8:03 PM CST
- Where
- Dane County, 1.01 mi E of Camp Randall Stadium
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.070, -89.390
A few trees and limbs down.
Thunderstorm Wind, Sheboygan
- When
- May 17, 9:28 PM CST to 9:38 PM CST
- Where
- Sheboygan County, 2.04 mi NE of Batavia
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 43.620, -88.020
A grain bin was blown over.
Thunderstorm Wind, Sheboygan
- When
- May 17, 9:30 PM CST to 9:40 PM CST
- Where
- Sheboygan County, 0.55 mi NE of Waldo
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 43.675, -87.942
A barn blown down and two 2X4s blown into a nearby house.
Thunderstorm Wind, Walworth
- When
- May 17, 9:39 PM CST to 9:45 PM CST
- Where
- Walworth County, 2.41 mi S of Walworth to 0.99 mi ESE of Walworth
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.495, -88.598
Numerous large branches down and a few rotten trees snapped. Over 100 square feet of siding removed from a home. A power pole was leaning from the strong winds. Some power lines down.
Hail, Walworth
- When
- May 17, 9:56 PM CST
- Where
- Walworth County, 1.23 mi SE of Lake Geneva
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.590, -88.410
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, May 17, 20171 death · 1 injured · $901,000 · 1 in hail · 102 events
- Strong Wind in Illinois, May 17, 20172 deaths · 4 injured · $1,000 · 4 events
- Strong Wind in Missouri, May 17, 20171 death · 3 injured · $11,000 · 11 events
- Tornadoes and Hail in Illinois, May 17, 20171 injured · $92,000 · EF2 · 18 events
- Tornado and Flooding in Wisconsin, May 17 to 25, 2017$697,000 · EF1 · 52 events
- Lightning Strike in Florida, May 17, 20171 death · 1 event
- Tornadoes and Hail in Iowa, May 17 to 19, 2017$152,000 · EF1 · 73 events
- Tornadoes and Hail in Illinois, May 17 to 18, 2017$141,000 · EF1 · 27 events
- Hail and Damaging Winds in Wisconsin, May 17, 2017$130,000 · 1 in hail · 35 events
- Tornado and Hail in Iowa, May 17, 2017$152,000 · EF0 · 24 events
- Hail and Damaging Winds in Illinois, May 17, 2017$147,000 · 1.5 in hail · 13 events
- Damaging Wind in Wisconsin, May 17, 2017$100,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691661, 691643, 691644, 691645, 691770, 691774, 691647, 691773, 691648, 691796, 691813, 691822, 691805, 691810, 691650, 691811, 691829, 691830, 691653, 691654, 691657, 691659, 691665, 691663, 691664, 691666, 691667, 691788, 691651.